Keywords: capsaicin, cannabinoid hyperemesis syndrome, marijuna use. (PubMed Search)
Cannabinoid hyperemesis syndrome [CHS] (i.e. cyclic/recurrent nausea, vomiting and abdominal pain) is associated with long-term and frequent use of marijuana. Patients with CHS often report temporary relief of symptoms with hot water/shower exposure. Emergency room providers may encounter a growing number of patients with CHS with increasing legalization of marijuana-containing products.
Topical capsaicin has been gaining interest as a potential adjunct to the conventional management of patients with CHS (e.g. antiemetics, opioids, benzodiazepines and antipsychotics).
A small retrospective study was performed involving 43 patients who had multiple visits, and were treated with and without capsaicin. The primary outcome was the ED length of stay (LOS).
Wagner S et al. Efficacy and safety of topical capsaicin for cannabinoid hyperemesis syndrome in the emergency department. Clin Toxicol (Phila) 2019. Sep 4:1-5. doi: 10.1080/15563650.2019.1660783. [Epub ahead of print]